Hospitals train, prepare for human overdoses from elephant tranquilizer

BROWN COUNTY, Wis. (WBAY) The concern over the elephant tranquilizer, Carfentantil, which is being mixed and often unknowingly sold with heroin, has hospitals addressing how to treat overdosing patients while heeding advice from the DEA to use extreme caution.

We first reported Wednesday how police in Northeast Wisconsin are growing concerned, telling officers to work in teams if they're around heroin or suspect Carfentanil could be present.

Three people have died from the drug in Milwaukee County this year, and investigators fear it's only a matter of time before it migrates to this area.

Wisconsin is only the third state in the country with confirmed Carfentanil deaths.

The drug is 100 times more potent than heroin, and it's not only dangerous if you ingest miniscule amounts of it.

It can make anyone who just gets it on their skin or breathes it in very sick, too.

That has hospitals changing the way they treat some overdose patients.

"It's forced us to be increasingly aware of our surroundings and what we're dealing with, so even small substances, we're treating it as sort of a hazardous material," says Dr. Steve Stroman, BayCare Clinic Emergency Physician.

If a patient comes into the ER having overdosed on an unknown drug, Stroman says nurses and doctors now have to consider the person could have taken, or have on them, this drug the DEA calls "crazy dangerous."

Stroman not only works in the emergency department, but also serves as the medical director for seven Northeast Wisconsin police, fire and EMS agencies, so he's well versed in the challenges Carfentanil poses at all levels of a person's care.

"It's a very scary thing, especially to our first responders," he says.

While the lethal amount in humans is technically unknown, investigators do know an amount the size of a grain of salt, could kill.

Like heroin, a person stops breathing.

But since Carfentanil is 100 times as potent as heroin, its effects are faster and that much harder to reverse.

Stroman says Narcan, the drug used to counteract a heroin overdose, doesn't work quite the same on Carfentanil.

"We're talking four to five times more just to get a basic response of starting to breathe, if it's effective. Many times across the country, it's not been effective at all," he says.

That means not only using Narcan, but manually helping the person breathe.

"That's potential brain damage to the individual, so we have to go to other methods, which are basic, such as breathing for the individual with something like a bag valve mask that would support their breathing until the drug could either be metabolized from the system or we could get enough of the antidote to make a difference," says Stroman.

Green Bay Police, whose officers typically carry one dose of Narcan, say they'll likely continue to carry the same amount but have more officers respond to overdoses if needed.

Stroman says there is not a shortage of Narcan right now, but it's always a concern knowing how much more it would take to counteract an overdose in the field.

"It's not going to be enough. That's correct. Even our paramedics don't carry enough and that's why, again, if we go through our liberalized amounts of this medication, we don't get a response, we'll right away go to controlling the breathing," adds Stroman.